- Your Heart
- Ask Dr. T
- Heart Healthy Living
- About Us
- Contact Us
Long QT syndrome (LQTS)
Long QT syndrome (LQTS) is a disorder of the heart's electrical activity. It may cause you to develop a sudden, uncontrollable, and dangerous heart rhythm called an arrhythmia in response to exercise or stress.
Arrhythmias also can develop for no known reason in people who have LQTS. Not everyone who has LQTS develops dangerous heart rhythms. However, if one does occur, it may be fatal.
The term "long QT" refers to an abnormal pattern seen on an EKG (electrocardiogram). An EKG is a test that detects and records the heart's electrical activity. The QT interval, recorded on the EKG, corresponds to the time during which the lower chambers of your heart are triggered to contract and then build the potential to contract again. These chambers are called ventricles.
This is the definition:
QT intervals, corrected for heart rate (QTc) that are longer than 440 mseconds, are generally considered abnormal, though a normal QTc can be more prolonged in females (up to 460 msec). The formula used to calculate the QTc, as follows:
QTc = QT/square root of the R-R interval.
Many cases of LQTS are inherited, which means you're born with the condition and have it your whole life. There are seven known types of
inherited LQTS. The most common ones are called LQTS 1, LQTS 2, and LQTS 3.
Emotional stress or exercise (especially swimming) that makes the heart beat fast tends to trigger abnormal heart rhythms if you have LQTS
1. In LQTS 2, abnormal rhythms may be triggered by surprise or other extreme emotions. In LQTS 3, a slow heart rate during sleep may trigger
an abnormal heart rhythm.
Acquired, or noninherited, LQTS may be brought on by certain medicines or other medical conditions
The most common symptoms include:
- Nothing. It is an incidental finding on EKG. Your doctor will probably want to know if this problem runs in the family (a rare genetic disorder), and next will check your medications, and do blood tests for low Potassium, Magnesium and Calcium. Patients with renal failure may also develop a LQTS as part of their kidney disease.
- Fainting. In some people with long QT syndrome, fainting spells are caused by an arrhythmia that results in your heart not pumping enough blood to your brain.
- Seizures. If this lasts a longer time, this may cause seizures.
- Sudden Cardiac Death (SCD). Often, the heart returns to its normal rhythm on its own. If this doesn't happen, "Sudden Cardiac Death" may occur. Despite the name, there are patients who survive such episodes. It is for these type of problems you see those "defibrillators" in public buildings that are used to shock a heart back to a normal rhythm.
Usually, prolonged Q-T intervals is treated by correcting the underlying cause. However in some, physical or emotional stress may lead to a dangerous arrhythmia, including:
- Torsades de pointes.
If a torsades de pointes episode is short — lasting less than one minute — your heart can correct itself seconds later, and you regain consciousness on your own. However, if it persists, it may lead to a life-threatening arrhythmia called ventricular fibrillation.
- Ventricular fibrillation and Sudden Cardiac Death. When this happens, your heart ceases pumping blood. Unless your heart is shocked back into a normal rhythm a defibrillator, it may lead to brain damage and death.
Patients with long QT syndrome (LQTS) should avoid drugs that prolong the QT interval or reduce their serum potassium or magnesium levels. Potassium and magnesium deficiency should be corrected.
- Beta-blockers are drugs of choice for patients with LQTS
- The implantable cardioverter-defibrillator (ICD) has been shown to prevent sudden cardiac death (SCD) in high-risk patients.
Ask Doctor T. Blog
I had a heart attack 2.5 weeks ago. Next day 3 stents were placed in right coronary artery. Pressure became constant. Went in for more stents in left coronary and was told the right stents had totally closed up. Dr was not able to penetrate any of the 3. He did not place more in right side. So now I am on additional medicines. What can I expect as far as my...